Texas, 2023Hail and Damaging Winds in Texas, March 27 to 28, 2023
March 27 to 28, 2023 · NWS HGX · 7 events in 2 counties and zones
A series of severe thunderstorms produced large hail and strong, damaging winds during the overnight hours of March 27 as a cold front drifted southward toward the coastline.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of severe thunderstorms produced large hail and strong, damaging winds during the overnight hours of March 27 as a cold front drifted southward toward the coastline.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 27, 5:52 PM CST, 4 hours 48 minutes earlier.
Area forecast discussion, Mar 27, 5:52 PM CST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
652 PM CDT Mon Mar 27 2023
...New AVIATION...
.SHORT TERM...
(This evening through Tuesday Night)
Issued at 251 PM CDT Mon Mar 27 2023
A fairly complex period is expected in the immediate term as the
gradual progression of a surface cold front as well as the approach
of midlevel shortwaves over the course of the overnight period will
lead to favorable conditions for showers and thunderstorms. There
remains a risk that some of these storms become strong to severe,
though this risk should remain confined to locations south of the I-
10 corridor where a narrow band of higher SB instability (~1500
J/kg) will persist well into the evening hours. This, combined with
fairly steady onshore moisture transport and 0-6km shear values
approaching 50 knots may support the development of isolated severe
storms. We also continue to monitor the potential for locally heavy
rainfall. Again, with fairly deep low-level moisture in place near
the immediate coast and the fairly slow progression of the surface
front, high-resolution models have indicated the potential for
training storms that could result in several inches of rain in some
locations. As a whole, however, we expect most locations along and
south of I-10 to pick up around 0.5-1.0 in of new rainfall with
isolated locations seeing locally higher amounts. Timing wise, the
greatest risk for strong storms is concentrated in the 2-6 AM time
frame, with precipitation shifting further offshore thereafter as
the boundary continues its southward progression. Given this, travel
conditions during the morning commute could be hazardous in some
locations and thus those planning travel should continue to monitor
the forecast.
Drier air works its way into the area following the departure of the
front, though the continued presence of mid/upper level moisture
should allow for fairly widespread cloud cover as this occurs. This,
along with CAA, will allow for slightly cooler highs tomorrow in the
mid/upper 70s. Conditions should feel markedly more pleasant outside
by the evening as surface dew points drop to the 40s to low 50s for
most locations. While skies will remain mostly cloudy to overcast
overnight, further cold advection will allow for lows to settle into
the 50s across a majority of the area.
Cady
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 251 PM CDT Mon Mar 27 2023
Will retain the low rain chances in the forecast for Wednesday
(mainly in the morning) as a weak disturbance aloft moves across the
area. The northeast winds early in the day with become east to
southeast in the afternoon, and look for decreasing cloud cover too.
High temperatures are expected to be in an upper 60s to lower 70s
range. As high pressure continues moving off to the east, moderate
south to southeast winds can be expected for the rest of the week
along with gradually warming temperatures (lows in the 50s/60s
Wednesday night will be in the 60s/70s Thursday night, highs in
the 70s to around 80 Thursday will be in the 80s on Friday). Will
carry low mainly daytime rain chances for parts of the area on
Thursday (almost area wide) and Friday (mainly up north). Current
forecast has the next cold front sagging into the area late Friday
night through Saturday morning, and this boundary probably hangs
up near the coast or just offshore and eventually makes its way back
inland on Sunday. We'll have slightly cooler overnight lows Friday
night and Saturday night (back to 50s/60s) and a warm Saturday and
Sunday (mainly 80s). For now, will carry mainly low rain chances over
the weekend with slightly higher and better coverage anticipated on
Saturday.
42
&&
.AVIATION...
(00Z TAF Issuance)
Issued at 641 PM CDT Mon Mar 27 2023
Mix of MVFR to VFR conditions tonight with light VRB winds. Areas
of patchy fog may result in periods of IFR vis/cigs for some
sites, in particular sites that are closer to the waters
(GLS/LBX/HOU) due to the added influence of sea fog. A cold front
will be pushing across SE Texas tonight into early Tue and will
result in periods of SH/TS. Strong TS are possible and may result
in strong gusty winds, frequent lightning, and heavy rainfall. The
front will push into the coastal waters early Tue morning, and
strong gusty northerly winds will develop in its wake. Skies will
gradually lift and scatter out Tue morning into Tue afternoon.
Winds will begin to relax Tue night, but may remain elevated for
the coastal locations.
24
&&
.MARINE...
Issued at 251 PM CDT Mon Mar 27 2023
Sea fog will remain possible until a cold front and associated showers
and thunderstorms move through the area late tonight through early Tuesday
morning. Dense fog advisories might be needed. Moderate to strong north
to northeast winds and building seas will develop in the wake of the
front, then slowly weaken and decrease heading into Tuesday night and
Wednesday. Southeast winds resume late on Wednesday and gradually swing
around to the south at the end of the week. Caution flags are anticipated,
and advisories might be needed. Over the weekend, the next cold front
sags into the area then eventually works its way back inland. Lower
winds and lighter seas are anticipated.
42
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 59 71 53 70 / 30 10 10 20
Houston (IAH) 64 75 57 70 / 60 20 10 20
Galveston (GLS) 66 73 61 69 / 60 40 10 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory from 10 AM to 7 PM CDT Tuesday for GMZ330-
335-350-355-370-375.
&&In the hours before
Special weather statement, Mar 27, 10:17 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1117 PM CDT Mon Mar 27 2023
TXZ200-213-214-300-313-280445-
Northern Liberty TX-Coastal Harris TX-Chambers TX-Inland Harris TX-
Southern Liberty TX-
1117 PM CDT Mon Mar 27 2023
...A strong thunderstorm will impact portions of northwestern
Chambers, south central Liberty and southeastern Harris Counties
through 1145 PM CDT...
At 1116 PM CDT, Doppler radar was tracking a strong thunderstorm over
Harrisburg / Manchester, or over Galena Park, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northwestern Pasadena, Baytown, Deer Park, South Houston, Galena
Park, Jacinto City, Cloverleaf, Downtown Houston, Second Ward,
Highlands, Barrett, Greater Eastwood, Greater Fifth Ward, Greater
Hobby Area, Channelview, Greater Third Ward, Macgregor, Midtown
Houston, Crosby and Mont Belvieu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2959 9537 2976 9537 3003 9489 2981 9476
TIME...MOT...LOC 0416Z 247DEG 21KT 2971 9525
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHEvent by event
4 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Hail, Harris
- When
- March 27, 10:40 PM CST
- Where
- Harris County, 1.93 mi WNW of Deer Park
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 29.710, -95.150
Video posted to social media showed estimated half dollar size hail in the Deer Park area.
Thunderstorm Wind, Harris
- When
- March 27, 10:40 PM CST
- Where
- Harris County, 0.69 mi S of Strang
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.670, -95.050
Thunderstorm winds downed large tree limbs in a neighborhood in La Porte.
Thunderstorm Wind, Harris
- When
- March 27, 10:40 PM CST
- Where
- Harris County, 0.92 mi SW of Link Five
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 29.710, -95.090
Strong thunderstorm winds knocked over several shipping containers at an industrial facility in Deer Park.
Hail, Harris
- When
- March 27, 10:55 PM CST
- Where
- Harris County, 1.2 mi E of Deer Park
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 29.700, -95.100
A member of the public measured golf ball sized hail in a residential area of Deer Park.
Hail, Harris
- When
- March 27, 10:55 PM CST
- Where
- Harris County, 0.6 mi W of Bay Oaks
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 29.680, -94.990
Images from a member of the public showed gold ball sized hail near Morgan's Point.
Hail, Harris
- When
- March 27, 11:08 PM CST
- Where
- Harris County, 1.51 mi NNW of Bayside Terrace
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.640, -95.030
An MPING user reported quarter sized hail in La Porte.
Lightning, Galveston
- When
- March 28, 4:50 AM CST
- Where
- Galveston County, 0.92 mi NE of League City
- Property damage
- $25,000
- Reported by
- NWS Employee
- Coordinates
- 29.510, -95.090
A lightning strike ignited a fire in a church along FM 518 in League City, causing damage to the building.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Snow in California, March 27 to 30, 20231 death · 13 events
- Heavy Snow and High Wind in California, March 27 to 29, 2023$8.0 million · 50 kt wind · 12 events
- Winter Storm and Winter Weather in Colorado, March 27, 202311 events
- Winter Storm in Oregon, March 27 to 28, 20237 events
- Heavy Snow in Idaho, March 27 to 30, 20234 events
- Winter Storm in California, March 27 to 29, 20234 events
- Hail and Damaging Wind in Mississippi, March 27, 2023$850 · 1 in hail · 2 events
- Damaging Wind in North Carolina, March 27, 2023$2,000 · 50 kt wind · 1 event
- Winter Weather in Nebraska, March 27, 20231 event
- Hail in Texas, March 27, 20231 in hail · 1 event
- Lightning Strike in Kansas, March 27, 2023$1,000 · 1 event
- Heavy Snow in Oregon, March 27 to 28, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078610, 1078631, 1078633, 1078605, 1078612, 1078629, 1084289.